Missouri, 2008

Flash Flooding and Hail in Missouri, July 27 to 28, 2008

July 27 to 28, 2008 · NWS EAX · 12 events in 5 counties and zones

A storm system moved southeast across northeast and eastern Missouri the evening and overnight hours of the 27th and 28th. Storms quickly became supercellular across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system moved southeast across northeast and eastern Missouri the evening and overnight hours of the 27th and 28th. Storms quickly became supercellular across the region. Numerous reports of very large hail up to four and one half inches in diameter, and occasional wind gusts over 60 mph were received. The storms also contained several rounds of heavy rainfall. Many locations from north central Missouri southeast toward central and east central Missouri, received 2 to 3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 27, 5:30 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 27, 5:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT SUN JUL 27 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

/339 PM CDT SUN JUL 27 2008/
SHORT TERM (TONIGHT-TUESDAY NIGHT)....

LARGE MCV CIRCULATION CONTINUES TO TRACK ACROSS SRN MINNESOTA LAST
AFTERNOON...PRECEDED BY A REJUVENATING MCS OVER NRN IA. OUTFLOW
BOUNDARY EXTENDING WEST OF THIS SYSTEM AND ASSOCIATED LOW LEVEL
CONFLUENCE ZONE REMAINS THE FOCUS FOR A SECONDARY THUNDERSTORM
COMPLEX THIS AFTERNOON.

RECENT VISIBLE IMAGERY FINALLY INDICATING CUMULUS DEVELOPMENT ALONG
INSTABILITY AXIS RUNNING ROUGHLY ALONG THE IA/NEB...FEATURING
DEWPOINTS WHICH HAVE AGAIN CLIMBED SHARPLY IN THE PAST TWO
HOURS...BACK INTO THE MID 70S. AIRMASS ALOFT IS ALSO UNSTABLE IN
THIS SAME REGION...AND PATCHY BENIGN ACCAS OVER ERN NEB HAD ERUPTED
INTO TWO ELEVATED CELLS ACROSS PAGE IA/NODAWAY MO COUNTIES. ALTHOUGH
THESE ROGUE CELLS HAVE ALL BUT DISSIPATED...THEY INDICATE THE
PRESENCE OF A CONDITIONALLY UNSTABLE AIRMASS THAT IS NOT YET CAPPED
OVER THE REGION.

AT THIS POINT...THE QUESTION IS NOT SO MUCH IF THE MUCH ADVERTISED
FORWARD PROPAGATING MCS WILL DEVELOP...BUT WHERE IT WILL TRACK.
DESPITE THE OVERALL E-SE MOTION THAT HAS BEEN OBSERVED SINCE
DAYBREAK...STILL PREFER NAM-WRF SOLUTION AS CONVECTION BECOMES
ROOTED IN THE BOUNDARY LAYER OVER THE NEXT SEVERAL HOURS. LIKE
YESTERDAYS COMPLEX ACROSS KANSAS...SURFACE BASED CONVECTION SHOULD
TEND TO PROPAGATE TOWARD THE SSE...FEEDING OFF THE INSTABILITY AXIS
AND RICH LOW LEVEL MOISTURE PRESENT OVER WRN IA/MO. THIS WOULD TEND
TO YIELD A MORE SOUTHERLY TURN TO THE SYSTEM WITH TIME...BRINGING
THE THREAT OF INTENSE CONVECTION TO THE NORTHEAST THIRD OF THE CWA
THIS EVENING.

BOTH A SEVERE AND FLASH FLOOD THREAT WILL ACCOMPANY THIS SYSTEM.
SEASONABLY STRONG NWRLY MID LEVEL FLOW CONTINUE ATOP BACKED SSE LOW
LEVEL WINDS...RESULTING IN VERY FAVORABLE DEEP LAYER SHEAR. THUS...
AN ATTENDANT DAMAGING WIND THREAT AND MARGINALLY SEVERE HAIL MAY
ACCOMPANY THE LEADING SURGE OF THIS ACTIVITY INTO THE EVENING HOURS
ACROSS NORTH CENTRAL/NORTHEAST MISSOURI INTO ADJACENT LSX/DVN CWAS.
OF GREATER CONCERN HOWEVER IS THE NW-SE STATIONARY FRONT/OUTFLOW
BOUNDARY THAT WILL BE REINFORCED BY THIS CONVECTION OVERNIGHT. AS
25-30 KNOT SW LOW LEVEL JET T-BONES THIS BOUNDARY...REPEATED
DEVELOPMENT COULD OCCUR WELL UPSTREAM...RESULTING IN PROLONGED HEAVY
RAINFALL ACROSS AREAS THAT CERTAINLY DO NOT NEED IT. PRECIPITABLE
WATERS CONTINUE TO INCREASE AS RICH TROPICAL LOW LEVEL MOISTURE IS
OVERTOPPED BY DOLLYS REMNANTS...WITH PWATS > 1.60 INCHES.  WILL BE
ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST
MISSOURI...EFFECTIVE FROM 9 PM THROUGH 9 AM TOMORROW.

FOR TOMORROW...HIGH AMPLITUDE/SMALL WAVELENGTH RIDGE WILL BUILD
OVERHEAD...YIELDING 850MB TEMPS OF 25-26C OVER WRN MO/ERN KS.
ASSUMING NO CONTAMINATION FROM TONIGHTS ACTIVITY TO THE
NORTHEAST...TEMPS SHOULD REACH THE UPPER 90S EASILY WITH 70F-ISH
DEWPOINTS YIELDING ADVISORY CRITERIA HEAT INDICES. ADVISORY WILL RUN
SW OF A LINE FROM TARKIO TO CAMERON...SOUTH TO CLINTON.

NEXT ISSUE ON THE AGENDA IS GOOD OL DOLLY. HER REMNANTS CONTINUE TO
SLOWLY RIDE UP THE SRN FRONT RANGE...AND WILL LIFT ACROSS KANSAS
INTO NRN MO TUESDAY/TUESDAY NIGHT. THIS WILL BREAK THE ONE-DAY HEAT
WAVE...BUT RESULT IN PROLIFIC PRECIPITATION PRODUCTION THE
DOWNSHEAR...IMPACTING MUCH OF THE CWA TUESDAY/TUESDAY NIGHT. MORE ON
THIS LATER...

BOOKBINDER

MEDIUM RANGE (WEDNESDAY-SUNDAY)

THE MEDIUM RANGE MODEL SOLUTIONS HAVE COME INTO MUCH BETTER
AGREEMENT WITH THE HANDLING OF HURRICANE DOLLY REMNANTS BY MID WEEK.
ALTHOUGH THE MODELS EXHIBIT RATHER SIMILAR TRACKS WITH THIS RESIDUAL
MOISTURE...STILL NOT ENTIRELY CONFIDENT THAT THE PLACEMENT OR TIMING
IS PRECISE JUST YET. BUT STAYING ON THE SAME PAGE AS THE MEDIUM
RANGE MODELS...KEPT MORE FAVORABLE PRECIPITATION CHANCES ACROSS THE
SOUTHERN AND EASTERN FORECAST SECTIONS INTO WEDNESDAY BEFORE THE
SHORTWAVE IS FORECAST TO MOVE OUT OF THE AREA.

PAST WEDNESDAY...WENT WITH SLIGHT PRECIPITATION CHANCES OR LESS. THE
MAIN CONCERN FOR LATER IN THE WEEK IS WITH SHORTWAVE ACTIVITY IN THE
NORTHWEST FLOW...MAYBE SETTING OFF A COUPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ACROSS THE DAKOTAS/EASTERN NEBRASKA/IOWA REGION. THIS
ACTIVITY WOULD TEND TO PROGRESS SOUTHEAST WITH THE POTENTIAL TO
REACH PORTIONS OF MISSOURI. WILL WAIT TO GET SPECIFIC WITH ANY OF
THESE SHORTWAVES UNTIL THERE IS BETTER MODEL CONSISTENCY AND THAT
TIMEFRAME GETS A BIT CLOSER.

THE UPPER RIDGE OVER THE SOUTHWEST AND PLAINS REGION WILL EXPAND
EASTWARD LATER THIS WEEK. CLOUD COVER IS ANTICIPATED TO LIMIT
TEMPERATURES ON WEDNESDAY...BEFORE THE BUILDING RIDGE WILL BRING
SUMMER HEAT BACK TO THE AREA BY THE LATTER PARTS OF THIS WEEK AND
INTO NEXT WEEKEND.

STOFLET

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE 00Z TAF CYCLE. CLEAR
SKIES SHOULD PERSIST FOR MUCH OF THE PERIOD...OUTSIDE OF SOME
SCATTERED MID LEVEL CLOUDS POSSIBLY DURING THE EARLY MORNING HOURS
MONDAY. WINDS WILL MAINTAIN A PREVAILING SOUTHERLY COMPONENT AND
SHOULD REMAIN AT OR BELOW 10KTS. A SEVERE MESOSCALE CONVECTIVE
SYSTEM IS DEVELOPING FROM SOUTH CENTRAL/SOUTHEASTERN IOWA INTO
NORTHEASTERN MISSOURI EARLY THIS EVENING...HOWEVER THIS SYSTEM WILL
REMAIN WELL EAST OF THE TERMINALS.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON MONDAY TO 7 PM MONDAY FOR MOZ001-MOZ011-
     MOZ012-MOZ020-MOZ021-MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-
     MOZ043-MOZ044-MOZ053-MOZ054.

     FLASH FLOOD WATCH FROM 9 PM SUNDAY TO 10 AM MONDAY FOR MOZ006-
     MOZ007-MOZ008-MOZ015-MOZ016-MOZ017-MOZ024-MOZ025.

KS...HEAT ADVISORY FROM NOON MONDAY TO 7 PM MONDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jul 27, 6:02 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT SUN JUL 27 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
702 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A THUNDERSTORM COMPLEX THAT DEVELOPED OVER SOUTH CENTRAL IOWA LATE
SUNDAY AFTERNOON WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL AND
NORTHEAST MISSOURI THIS EVENING. THERE IS THE POTENTIAL FOR THESE
STORMS TO BE SEVERE...WITH THREATS FOR DAMAGING STRAIGHT-LINE WINDS
GREATER THAN 70 MPH...AS WELL AS LARGE HAIL...AND ISOLATED TORNADOES.
THE SEVERE THREAT WILL MAINLY BE ALONG AND EAST OF A BETHANY TO
MARSHALL LINE DURING THE EVENING HOURS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL IOWA
THIS EVENING AND HEAD SOUTH SOUTHEAST TONIGHT. THE MAIN THREAT WITH
THESE STORMS BY LATE THIS EVENING AND THROUGH THE OVERNIGHT HOURS
WILL BE HEAVY RAINFALL. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR PORTIONS OF NORTH CENTRAL MISSOURI TONIGHT INTO MONDAY
MORNING...GENERALLY ALONG AND NORTH OF A TRENTON TO MACON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...INCREASING HEAT AND HIGH HUMIDITY WILL ALLOW HEAT INDEX
VALUES TO RANGE FROM 105 TO 110 DEGREES ACROSS FAR EASTERN KANSAS AND
WESTERN MISSOURI. A HEAT ADVISORY HAS BEEN ISSUED FOR MONDAY
AFTERNOON...GENERALLY ALONG AND SOUTHWEST OF A MARYVILLE TO MARSHALL
LINE...INCLUDING THE KANSAS CITY METROPOLITAN AREA.

A CHANCE OF THUNDERSTORMS WILL RETURN TUESDAY IN ASSOCIATION WITH
THE REMNANTS OF TROPICAL DEPRESSION DOLLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WITHIN NORTH CENTRAL MISSOURI THIS
EVENING.

STOFLET

The radar

The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
July 27, 6:15 PM CST
Where
Putnam County, Lemons
Measured
4 in hail
Reported by
Park/Forest Service
Coordinates
40.400, -93.050

Hail, Sullivan

When
July 27, 6:20 PM CST
Where
Sullivan County, 0.69 mi S of Pollock
Measured
4.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.360, -93.080

Car and home windows were shattered by the large hail.

Hail, Sullivan

When
July 27, 6:44 PM CST
Where
Sullivan County, 2.72 mi ESE of Boynton
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
40.270, -93.030

Thunderstorm Wind, Sullivan

When
July 27, 6:48 PM CST
Where
Sullivan County, 0.69 mi S of Green Castle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.260, -92.880

Numerous tree limbs were blown down by winds estimated to 65 mph.

Hail, Macon

When
July 27, 7:29 PM CST
Where
Macon County, 3.83 mi NW of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -92.530

Thunderstorm Wind, Macon

When
July 27, 7:29 PM CST
Where
Macon County, 3.83 mi NW of Atlanta
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.940, -92.530

Hail, Macon

When
July 27, 7:59 PM CST
Where
Macon County, 1.06 mi E of Bevier
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.750, -92.560

Hail, Macon

When
July 27, 8:07 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.740, -92.470

Hail, Macon

When
July 27, 8:11 PM CST
Where
Macon County, 0.69 mi S of Macon Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.720, -92.470

Flash Flood, Macon

When
July 27, 9:54 PM CST to July 28, 3:54 AM CST
Where
Macon County, 2.23 mi ENE of Macon Arpt to 3.23 mi E of Macon Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.740, -92.430

Water was reported over several roads east of Macon.

Flash Flood, Schuyler

When
July 27, 10:13 PM CST to July 28, 4:13 AM CST
Where
Schuyler County, 0.12 mi NNE of Guinn to 2.86 mi S of Guinn
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
40.582, -92.649

Many rural roads were under water due to heavy rains.

Flash Flood, Adair

When
July 28, 12:05 AM CST to 6:05 AM CST
Where
Adair County, Connelsville to 1 mi W of Connelsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.280, -92.700

Highway 149 in Connelsville was closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126573, 126574, 126576, 126582, 126577, 126583, 126578, 126579, 126580, 126569, 126570, 126571.